Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Fainting with Metoprolol Succinate

Hello doctor, I am 56 year old female with HCM. I had myectomy 1.5 year ago and had very short period (2 days) of AF post-surgery. I have been taking Metoprolol Succinate 47.5mg/day for 8 months as long term essential medication for HCM. My daily pulse is around 45-55 bpm and occasionally feel lightheadedness. I recently had one FAINT when I rested at a sofa. It lasted for about 5 seconds. My pulse was 50 immediately after recovery.  My recent holter showed: Degree-1 AV block, the lowest heart rate was 40 bpm (happened in the afternoon with no symptoms) and the average heart rate was 48 bpm, sinus rhythm.

I have cut down Metoprolol Succinate to half tablet 23.75mg/day. My pulse is 53 and I feel fine. I would like to ask why I am so sensitive to Metoprolol Succinate? Is it safe for me to keep the low dose 23.75mg/day? Can I gradually get back up to 47.5mg/day? Or any alternative medication? Thank you!
5 Responses
612551 tn?1450025775
I am not a doctor but as a patient with a lot of experience with beta blocker medication, including the one you are taking, I can say I consider 50 mg a day to be a moderate level does, but if it causes very low heart rate, I consider anything under 50 to be very low, and some dizziness the lower dose seems to be a good change,  

Given you seem to be moving toward a more normal heart rate and I didn't see any mention of problems from the reduced dose it seems to me you may have found the correct dose level for you.  

What are you taking the BB for?  If you don't have an irregular HR, too high a HR (not your problem) or high blood pressure I have no idea why you are even taking a beta blocker.
Avatar universal
Thank you very much Jerry for you kind advice. I take half tablet of BB now and feel fine. The reason for me to take BB because I have Hypertrophic cardiomyopathy. BB is the first line medication.


BTW, I tried to post a question to heart disease doctor forum. But that page is always "busy".
Avatar universal
I have the same thoughts as Jerry_NJ, but it's never a bad idea to run it by your own doc.
612551 tn?1450025775
Thank you for the complement, my many typos can cause problems especially for anyone speaking English as a second language.  You write in English as well or better than many native English speakers - myself included. Well I just assume you are not native English a speaker as you are in China, but that is only an assumption.

There is a "Heart Disease" Community that gets more MD attention than the Heart Rhythm - the Doctor's forum may not have one or more MDs willing to participate, I'll take a look.
612551 tn?1450025775
My response above was under the belief I was on the Heart Rhythm Community, but no matter.  I checked both the Heart Disease and Heart Rhythm listed on the "Doctor Forums" and both reverted to the volunteer Communities of the same names.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.